Main Article Content
Antiepileptic drugs (AED) containing aromatic rings such as carbamazepine (CBZ)
and phenytoin (PHT) have been reported as the most common culprit drug for severe
cutaneous adverse drug reactions (SCADR) in several Asian countries including Thailand. A
strong association between HLA-B*1502 and CBZ-induced SJS/TEN has been reported in
Han Chinese but not in Caucasian and Japanese populations. A case-control study was
therefore conducted to determine whether HLA-B*1502 is a valid pharmacogenetic test for
SCADR caused by CBZ and PHT in a Thai population.
Among 49 CBZ-induced SCADR patients, 45 (89.58%) patients carried the HLAB*
1502 while only 5 (10.42%) of the CBZ-tolerant controls had this allele. The risk of CBZinduced
SCADR was significantly higher in the patients with HLA-B*1502 with an odds ratio
(OR) of 74 (95%CI 17–341, p<0.001). Among the 18 PHT-induced SCADR patients, the
HLA-B*1502 allele was present in only 5 (27.8%) of these patients, whereas 7 (19.4%) of the
PHT-tolerant controls carried this allele. The risk of PHT-induced SCADR was not
significantly higher in the patients with HLA-B*1502 (OR= 1.6; 95%CI 0.3-7.1, p =0.50).
Results from this study suggest that HLA-B*1502 is a good marker for CBZ-induced SCADR
but not for PHT-induced SCADR in a Thai population.
Upon acceptance of an article, the Pharmacological and Therapeutic Society of Thailand will have exclusive right to publish and distribute the article in all forms and media and grant rights to others. Authors have rights to use and share their own published articles.